Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Quad Cities, IA

May 18, 1997Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 5:36 PM CDT for Linn County, Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 5:36 PM CDT (22:36 UTC)
Expired
May 18, 1997, 6:25 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:00 PM CDTHail 2Coggon, IANumerous reports of hail damage.
May 18, 6:00 PM CDTThunderstorm Wind 61Fairfax, IATree damage and report of 70 mph winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS1 KMLI 182237 RRB
SVRMLI
IAC113-182325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  LINN COUNTY - IN EAST CENTRAL IOWA

* UNTIL 625 PM CDT
 
* THIS STORM WILL REACH NEAR
  WAUBEEK                            AROUND 535 PM CDT
  PRAIRIEBURG                        AROUND 545 PM CDT

* AT 535 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 16 MILES NORTH OF CEDAR RAPIDS OR 9 MILES
  NORTHWEST OF WAUBEEK MOVING EAST AT 35 MPH.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT
DRIVE INTO LOW WATER CROSSINGS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Local storm report, May 18, 5:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0505 PM    3 N OXFORD JUNCTION       IA   1.75 INCH HAIL
05/18/97   JONES                          GOLF BALL

STIMACH
Local storm report, May 18, 5:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0515 PM    DEWITT                    IA   0.75 INCH HAIL
05/18/97   CLINTON                        DIME SIZE

0510 PM    PEOSTA                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

STIMACH
Special weather statement, May 18, 5:12 PM CDT, 24 minutes before
ILZ001-002-007-009-016>018-026-034-035-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SUN MAY 18 1997

...A TORNADO WATCH HAS BEEN POSTED FOR PORTIONS OF NORTHWEST AND
WEST-CENTRAL ILLINOIS UNTIL 11PM...

SOME COUNTIES INCLUDED IN THE WATCH ARE...
JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND
...HENRY...MERCER...BUREAU...PUTNAM...HENDERSON...WARREN...HANCOCK
...AND MCDONOUGH.

SOME CITIES INCLUDED
ARE...FREEPORT...GENESEO...PRINCETON...MOLINE...MONMOUTH...AND MACOMB.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES
IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD BE ON THE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND TAKE SAFE SHELTER IN A STURDY BUILDING
AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES. STAY TUNED FOR
POSSIBLE WARNINGS.

BERG
Local storm report, May 18, 5:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0515 PM    DEWITT                    IA   0.75 INCH HAIL
05/18/97   CLINTON                        DIME SIZE

0510 PM    PEOSTA                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

STIMACH
Local storm report, May 18, 5:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0530 PM    2 NW MAQUOKETA            IA   1.00 INCH HAIL
05/18/97   JACKSON

0532 PM    DYERSVILLE                IA   1.00 INCH HAIL
05/18/97   DUBUQUE

0532       FARLEY                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

CORONA
Local storm report, May 18, 5:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0530 PM    2 NW MAQUOKETA            IA   1.00 INCH HAIL
05/18/97   JACKSON

0532 PM    DYERSVILLE                IA   1.00 INCH HAIL
05/18/97   DUBUQUE

0532       FARLEY                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

CORONA
p

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:10 PM CDTSevere Thunderstorm WarningDVNBenton50 min
May 18, 3:35 PM CDTSevere Thunderstorm WarningDVNLinn50 min
May 18, 3:55 PM CDTTornado WarningDVNBenton, Linn50 min
May 18, 4:19 PM CDTSevere Thunderstorm WarningDVNDelaware51 min
May 18, 4:30 PM CDTTornado WarningDVNCedar, Jones50 min
May 18, 4:45 PM CDTTornado WarningDVNBenton50 min
May 18, 4:46 PM CDTTornado WarningDVNLinn49 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:08 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson47 min
May 18, 5:11 PM CDTFlash Flood WarningDVNBenton, Linn3 hr
May 18, 5:18 PM CDTSevere Thunderstorm WarningDVNCedar, Jones47 min
May 18, 5:32 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson63 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:49 PM CDTSevere Thunderstorm WarningDVNClinton46 min
May 18, 5:53 PM CDTSevere Thunderstorm WarningDVNDelaware47 min
May 18, 6:20 PM CDTSevere Thunderstorm WarningDVNDubuque50 min
May 18, 6:28 PM CDTFlash Flood WarningDVNDubuque3 hr
May 18, 6:31 PM CDTTornado WarningDVNJohnson49 min
May 18, 6:55 PM CDTTornado WarningDVNCedar, Muscatine50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.